Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 261, NWS Jackson, MS

May 12, 2001Hinds County, Warren County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 12, 2001, 7:20 PM CDT for Hinds County, Warren County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2001, 7:20 PM CDT (00:20 UTC)
Expired
May 12, 2001, 7:45 PM CDT
In force
25 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Hinds County, MS, Warren County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2001-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2001-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 130020
SVRJAN
MSC049-149-130045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
720 PM CDT SAT MAY 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN WEST CENTRAL MISSISSIPPI
  HINDS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 745 PM CDT

* AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF EDWARDS...OR ABOUT 15 MILES
  WEST OF CLINTON...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR EDWARDS AT 745 PM CDT

HAIL TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM.

LAT...LON 3248 9044 3245 905H8 3229 9077 3217 9056

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:30 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, May 12, 2:30 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT SAT MAY 12 2001

BASED ON THE LATEST TRENDS OF CONVECTIVE DEVELOPMENT ALONG A
PRE-FRONTAL SURFACE BOUNDARY EXTENDING FROM SOUTH OF MLU TO JAN TO
TCL...IN COLLOCATION WITH AN INSTABILITY AXIS (LIS -6)...WILL
LIKELY NEED EARLY EVENING POPS IN FOR SE ZONES. OTHERWISE...PASSAGE
OF DRY COLD FRONT...CURRENTLY FROM CNTRL AR TO NRN MS...WILL TAKE
PLACE OVERNIGHT ACROSS THE FORECAST AREA BRINGING RELATIVELY
DRY/STABLE AIRMASS WITH SURFACE DEWPOINT TEMPS DROPPING INTO THE
LOWER 50S.

THE MEAN POSITIONING OF A MID LEVEL RIDGE AXIS WILL SHIFT FROM THE
HIGH PLAINS EASTWARD TO THE MO VALLEY AS WE HEAD THROUGH EARLY NEXT
WEEK. MODELS ARE IN GOOD AGREEMENT ON THIS TRANSITION OF REMOVING
THE FORECAST AREA FROM A DISTURBED NORTHWEST FLOW. THIS WILL RESULT
IN A DRY FORECAST THROUGH MONDAY NIGHT. MAV/FWC GUIDANCE TEMPS ARE
IN GENERAL CONSENSUS AND WILL GO WITH BLEND...BUT WILL TRIM LOWS FOR
SUN NIGHT/MON NIGHT A LITTLE WITH GOOD RADIATIONAL COOLING TO SET UP
AND DRY DEWPOINT TEMPS (45 TO 50)...ESPECIALLY NE/EC ZONES.

IN THE EXTENDED...THE 12Z AVN/UKMET SUPPORT THE 00Z MRF ALLOWING THE
MEAN RIDGE POSITION TO SHIFT BACK WEST...AS RATHER STRONG SHORTWAVE
ENERGY ALLOWS A BACK DOOR COLD FRONT TO DROP SOUTHWEST INTO THE
FORECAST AREA FOR WEDNESDAY AND THURSDAY. AVN INDICATES GOOD
MOISTURE POOLING WITH THE FRONT COLLOCATED WITH INSTABILITY AXIS.
WOULD NOT BE SURPRISED SOME LOCATIONS AHEAD OF THE FRONT WED/THUR
REACH 90 FOR THE FIRST TIME THIS SEASON GIVEN SOUTHWEST SFC FLOW TO
DEVELOP. THIS SUPPORTS CURRENT EXTENDED AND WILL NOT MAKE ANY
CHANGES. RIDGE POSITION THEN RE-ESTABLISHES ITSELF OVER THE FORECAST
AREA MAKING FOR A DRY FORECAST NEXT WEEKEND.

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

43

In the hours before

Special weather statement, May 12, 1:36 PM CDT, 5 hours 44 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
136 PM CDT SAT MAY 12 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
EASTERN LOUISIANA...AND SOUTHERN AND CENTRAL MISSISSIPPI THROUGH
LATE AFTERNOON...MAINLY TO THE SOUTH OF A WINNSBORO TO CANTON TO
MACON LINE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. NON-
SEVERE THUNDERSTORMS WILL BE POSSIBLE FARTHER NORTH...GENERALLY
SOUTH OF A BASTROP TO LEXINGTON TO COLUMBUS LINE.

ACTIVATION OF STORM SPOTTERS MAY BE NECESSARY TO THE SOUTH OF A
WINNSBORO TO CANTON TO MACON LINE.

A SURFACE BOUNDARY WILL BE MOVING SOUTHEAST ACROSS THE LOWER
MISSISSIPPI VALLEY REGION AND SCATTERED THUNDERSTORMS WILL DEVELOP
ALONG THE FRONT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Local storm report, May 12, 2:37 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
237 PM CDT SAT MAY 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1250 PM                              MS   1.00 INCH HAIL
05/12/01   NESHOBA                        STORM SPOTTER REPORTED
                                          QUARTER SIZE HAIL IN
                                          EASTERN PART OF COUNTY

0141 PM    UNION                     MS   1.00 INCH HAIL
05/12/01   NEWTON                         QUARTER SIZE HAIL
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 12, 3:31 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT SAT MAY 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1255 PM    NORTH BEND                MS   0.75 INCH HAIL
05/12/01   NESHOBA                        VOLUNTEER FIRE FIGHTER
                                          REPORTED DIME HAIL.

0240 PM    FOREST                    MS   0.75 INCH HAIL
05/12/01   SCOTT                          DIME HAIL NEAR
                                          SHERIFFS OFFICE
Special weather statement, May 12, 5:19 PM CDT, 2 hours 1 minute before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
519 PM CDT SAT MAY 12 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM THIS AFTERNOON
INTO THE EARLY EVENING HOURS MAINLY SOUTH AND EAST OF A DEKALB TO
CARTHAGE TO JACKSON TO CRYSTAL SPRINGS TO BROOKHAVEN LINE. THE MAIN
SEVERE WEATHER THREAT WILL BE FOR LARGE HAIL. NON-SEVERE
THUNDERSTORMS WILL BE POSSIBLE FARTHER NORTH...GENERALLY SOUTH OF A
ROLLING FORK...MISSISSIPPI TO LAKE PROVIDENCE...LOUISIANA TO
RAYVILLE...LOUISIANA LINE.

ACTIVATION OF STORM SPOTTERS MAY BE NECESSARY INTO THE EARLY
EVENING  HOURS SOUTH AND EAST OF A DEKALB TO CARTHAGE TO CRYSTAL
SPRINGS TO  BROOKHAVEN LINE.

A SURFACE BOUNDARY WILL CONTINUE TO MOVE SLOWLY SOUTHWARD ACROSS
THE  LOWER MISSISSIPPI VALLEY REGION AND SCATTERED THUNDERSTORMS
WILL  CONTINUE TO DEVELOP ALONG AND SOUTH OF THE FRONT INTO THE
EARLY  EVENING HOURS.

...FLOODING...
SCATTERED THUNDERSTORMS FORMING ALONG A WEAK FRONTAL BOUNDARY WILL
PRODUCE PERIODS OF HEAVY RAIN WITH PONDING OF WATER IN PORTIONS OF
MISSISSIPPI...MAINLY SOUTH AND EAST OF A DEKALB TO CARTHAGE TO
JACKSON TO CRYSTAL SPRINGS TO BROOKHAVEN LINE.

STORMS DEVELOPING ALONG THE FRONTAL BOUNDARY WILL MOVE VERY SLOWLY
TOWARD THE SOUTHEAST  THUNDERSTORMS WILL CONTINUE TO REDEVELOP INTO
THE EARLY EVENING HOURS IN SOME OF THE SAME LOCATIONS WHERE HEAVY
RAINFALL HAS ALREADY OCCURRED. DRIVERS SHOULD BE ALERT FOR PONDING
OF WATER ON ROAD SURFACES WHERE HEAVY RAIN HAS OCCURRED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT7
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.